Alert archive / Washington / Red Flag Warnings in 2025

Red Flag Warning 16, NWS Spokane, WA

September 2, 20256 counties in Washington

NWS Spokane, WA issued this red flag warning at Sep 2, 2025, 2:23 PM PDT for 6 counties in Washington. It was in force for 55 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2025, 2:23 PM PDT (21:23 UTC)
Expired
Sep 4, 2025, 9:00 PM PDT
In force
55 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 94 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

709 
WWUS86 KOTX 022123
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
223 PM PDT Tue Sep 2 2025

WAZ696-030530-
/O.UPG.KOTX.FW.A.0011.250903T1500Z-250905T0400Z/
/O.NEW.KOTX.FW.W.0016.250902T2123Z-250905T0400Z/
East Washington Central Cascades (Zone 696)-
223 PM PDT Tue Sep 2 2025

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THURSDAY FOR
HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696...

* Affected Area: East Washington Central Cascades (Zone 696).

* Winds: Terrain driven 2 to 5 mph becoming northwest 5 to 10 mph
  in the evening.

* Relative Humidities: Minimum 13 to 19 percent. Humidity
  recoveries on midslopes within thermal belts of 25 to 35 percent.

* Temperatures: 85 to 100 degrees.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
4 follow-up statements
750 
WWUS86 KOTX 030332
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
832 PM PDT Tue Sep 2 2025

WAZ699>702-040000-
/O.EXB.KOTX.FW.W.0016.250903T1900Z-250905T0400Z/
Okanogan Highlands and Kettle Mountains (Zone 699)-
Selkirk Mountains of Northeast Washington (Zone 700)-
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-
832 PM PDT Tue Sep 2 2025

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 9 PM PDT
THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES
699, 700, 701, AND 702...

The National Weather Service in Spokane has issued a Red Flag
Warning for unstable thermal trough, which is in effect from noon
Wednesday to 9 PM PDT Thursday.

* Affected Area: Okanogan Highlands and Kettle Mountains (Zone 
  699), Selkirk Mountains of Northeast Washington (Zone 700), 
  Foothills of Northeast Washington (Zone 701) and Colville 
  Reservation (Zone 702).

* Winds: Terrain driven winds 2 to 5 mph becoming northwest to
  north overnight 3 to 7 mph. 

* Relative Humidities: Minimum 10 to 18 percent. Humidity 
  recoveries on midslopes within thermal belts of 25 to 35 
  percent.

* Temperatures: 97 to 103 valleys. 85 to 90 mountains.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ696-040000-
/O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
East Washington Central Cascades (Zone 696)-
832 PM PDT Tue Sep 2 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR
UNSTABLE THERMAL TROUGH FOR FIRE WEATHER ZONE 696...

* Affected Area: East Washington Central Cascades (Zone 696).

* Winds: Terrain driven winds 3 to 6 mph becoming northwest 5 to
  10 mph overnight.

* Relative Humidities: 12 to 19 percent. Humidity
  recoveries on midslopes within thermal belts of 25 to 35 percent.

* Temperatures: 97 to 102 valleys. 85 to 90 mountains.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
711 
WWUS86 KOTX 032052
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
152 PM PDT Wed Sep 3 2025


WAZ699>702-041400-
/O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
Okanogan Highlands and Kettle Mountains (Zone 699)-
Selkirk Mountains of Northeast Washington (Zone 700)-
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-
152 PM PDT Wed Sep 3 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR
HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700,
701, AND 702...

* Affected Area: Okanogan Highlands and Kettle Mountains (Zone 
  699), Selkirk Mountains of Northeast Washington (Zone 700), 
  Foothills of Northeast Washington (Zone 701) and Colville 
  Reservation (Zone 702).

* Winds: Terrain driven winds 2 to 5 mph becoming northwest to
  north overnight 3 to 7 mph. 

* Relative Humidities: Minimum 10 to 18 percent. Humidity 
  recoveries on midslopes within thermal belts of 25 to 35 
  percent.

* Temperatures: 97 to 103 valleys. 85 to 90 mountains.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ696-041400-
/O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
East Washington Central Cascades (Zone 696)-
152 PM PDT Wed Sep 3 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR
HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696...

* Affected Area: East Washington Central Cascades (Zone 696).

* Winds: Terrain driven winds around 5 mph, except northwest 10 
  to 15 mph with gusts to near 20 mph Wednesday night.

* Relative Humidities: 10 to 19 percent. Humidity
  recoveries on midslopes within thermal belts of 25 to 35 percent.

* Temperatures: 97 to 102 valleys. 85 to 90 mountains.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
018 
WWUS86 KOTX 041357
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
657 AM PDT Thu Sep 4 2025


WAZ699>702-050400-
/O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
Okanogan Highlands and Kettle Mountains (Zone 699)-
Selkirk Mountains of Northeast Washington (Zone 700)-
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-
657 AM PDT Thu Sep 4 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR
HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700,
701, AND 702...

* Affected Area: Okanogan Highlands and Kettle Mountains (Zone 
  699), Selkirk Mountains of Northeast Washington (Zone 700), 
  Foothills of Northeast Washington (Zone 701) and Colville 
  Reservation (Zone 702).

* Winds: Terrain driven winds 2 to 5 mph becoming northwest to
  north overnight 3 to 7 mph. 

* Relative Humidities: Minimum 10 to 18 percent. Humidity 
  recoveries on midslopes within thermal belts of 25 to 35 
  percent.

* Temperatures: 97 to 103 valleys. 85 to 90 mountains.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&

$$

WAZ696-050400-
/O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
East Washington Central Cascades (Zone 696)-
657 AM PDT Thu Sep 4 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR
HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696...

* Affected Area: East Washington Central Cascades (Zone 696).

* Winds: Terrain driven winds around 5 mph, except northwest 10 
  to 15 mph with gusts to near 20 mph Wednesday night.

* Relative Humidities: 10 to 19 percent. Humidity
  recoveries on midslopes within thermal belts of 25 to 35 percent.

* Temperatures: 97 to 102 valleys. 85 to 90 mountains.

* Impacts: Hot, dry, unstable conditions will lead to the
  potential for rapid fire growth on new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.


&&

$$
401 
WWUS86 KOTX 050402
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
902 PM PDT Thu Sep 4 2025


WAZ699>702-050515-
/O.EXP.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
Okanogan Highlands and Kettle Mountains (Zone 699)-
Selkirk Mountains of Northeast Washington (Zone 700)-
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-
902 PM PDT Thu Sep 4 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR HOT,
DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700, 701, 
AND 702...

$$

WAZ696-050515-
/O.EXP.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/
East Washington Central Cascades (Zone 696)-
902 PM PDT Thu Sep 4 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR HOT,
DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696...


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 2, 10:39 AM PDT, 3 hours 44 minutes earlier. Its key messages:

  • Hot temperatures this week, locally near 100, with major to locally extreme HeatRisk. Record high temperatures for September possible for multiple locations.
  • Breezy northeast winds for Idaho and portions of the Columbia Basin Thursday evening into Friday.
Area forecast discussion, Sep 2, 10:39 AM PDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 AM PDT Tue Sep 2 2025

.KEY MESSAGES...

- Hot temperatures this week, locally near 100, with major to
  locally extreme HeatRisk. Record high temperatures for
  September possible for multiple locations.

- Breezy northeast winds for Idaho and portions of the Columbia
  Basin Thursday evening into Friday.

&&

.SYNOPSIS...
High temperatures will climb into the upper 90s to near 100
degrees through much of the work week.

&&

.DISCUSSION...

HOT WEATHER WITH WIDESPREAD MAJOR HEATRISK THIS WEEK...

Today through Thursday: A strong upper-level ridge will deliver
record breaking heat to the Inland NW over the next few days.
Temperatures on Monday were in the upper 90s to lower 100s.
Readings for Tuesday will rise another 1-2 degrees and either
remain steady or rise another 1-2 degrees (Central WA) for
Wednesday. These readings which are 20+ degrees warmer than
30-year averages for early September will result in widespread
major heat risk across the Inland NW. Local areas will be under
extreme heat warnings due to temperatures not cooling out of the
70s overnight. Residents of the Inland NW need to take this
heat seriously and avoid activities that would lead to heat
related illnesses.

Fire weather conditions will elevated to locally critical due to
the combination of hot temperatures, very low humidity, and
unstable conditions. As valleys cool at night, thermal belts set
up in the mountains and this results in long burn periods as
conditions remain very mild and very dry with humidity
recoveries of 20-40%. Consequently, a fire weather watch has
been issued for the Cascades where we have multiple fires
burning in the high country and exposed to these conditions.
Given the presence of the departing low off the coast of WA, the
hottest, driest, and most unstable conditions reach the
Cascades Wednesday and Thursday though if fire activity is
picking up this afternoon, may consider starting the red flag
warnings this afternoon.

As for winds, there will be subtle breezes as winds are drawn
into the thermally induced low at the surface that wobbles
back and forth across the Basin day to day. Today will feature
the lightest winds which will be purely driven by solar
radiation or known as terrain driven winds. The thermal low will
strengthen overnight into Wednesday and draw northerly winds
from each direction: NW over the Cascades, north through the
Okanogan Valley, and northeast from Idaho. Nothing too strong
but more like a drift and enough to keep temperatures from
cooling much. The thermal trough looks to wobble eastward
Wednesday afternoon leading to a slight increase in pressure
gradients over the Cascades and a bit more northwest winds.
Local breezes in the Cascade gaps could reach 15-18 mph. By
Thursday, the low wobbles back into the lower Basin repeating
the process from Wednesday. However, at this time, cooler air
begins to surge southward east of the Rockies and northeast
pressure gradients tighten over North Idaho Thursday afternoon
into Friday morning. This has potential for a period of breezy
northeast winds for much of N Idaho and into the Basin by Friday
morning. We are not looking at wind speeds that would be
considered critical but any increase in winds with ongoing fires
is a concern.

The region will also be dealing with a lot more haze and smoke
which will likely struggle to scrub out anytime sooner and
lead to worsening air quality.

As for precipitation or thunder chances, there is a midlevel low
that remains in the models lifting up the western flank of the
ridge during the WED-THU time-frame. This feature has shifted
slightly west from previous runs and comes up the Oregon
Cascades toward WA. There is low confidence for impacts as far
north as Chelan County but something we will need to watch
closely in the coming days. If the dynamics from this feature
swings south of Chelan County, it still may be enough to usher
in moisture and when combined with the hot, unstable
environment...could lead to surface based convection in the
higher terrain of the Cascades.

By the weekend, models remain in moderate agreement that areas
of low pressure will begin taking punches at the ridge. The
exact evolution of these lows is far from certain and looks as
if there could be several waves rotating around. Output
continues to range from a consolidating trough taking residence
over the NW to low undercutting the mean ridge and bringing on
and off rounds of showers and storms. This could very well occur
following the weekend and the heat holds on for a few more
days. I feel the only consensus at this time is for the ridge
axis to shift eastward with time and at least some degree of
cooling commences. When and where showers or thunderstorms
arrive is yet to be determined. I am also anticipating some
degree of increasing winds, especially in the lee of the
Cascades as the cross Cascade gradient restrengthens. /sb

&&

.AVIATION...
18Z TAFS: VFR conditions will prevail. Small airfields in the
Cascades, northern Washington, and northern Idaho may
experience periods of MVFR conditions from smoke from local
fires. Otherwise, light winds and VFR conditions to prevail
through the 24 hr TAF period.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
High confidence in VFR conditions at the TAF sites.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane       100  64 100  64  97  63 /   0   0   0   0   0   0
Coeur d'Alene 101  64  99  64  96  63 /   0   0   0   0   0   0
Pullman        97  61  98  62  95  59 /   0   0   0   0   0   0
Lewiston      103  70 102  70 100  68 /   0   0   0   0   0   0
Colville      100  54 100  54  97  53 /   0   0   0   0   0   0
Sandpoint      97  59  98  57  92  56 /   0   0   0   0   0   0
Kellogg        98  68  97  67  95  63 /   0   0   0   0   0   0
Moses Lake     99  62 102  63  99  64 /   0   0   0   0   0   0
Wenatchee      99  73 102  74  99  72 /   0   0   0   0   0   0
Omak          102  68 104  69 101  68 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory until 8 PM PDT Thursday for Central Chelan
     County-Northeast Mountains-Okanogan Highlands-Spokane
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau-Western Okanogan County.
     Extreme Heat Warning until 8 PM PDT Thursday for Lower
     Garfield and Asotin Counties.
     Heat Advisory until 11 AM PDT this morning for Moses Lake Area-
     Okanogan Valley-Wenatchee Area.
     Extreme Heat Warning from 11 AM this morning to 8 PM PDT
     Thursday for Moses Lake Area-Okanogan Valley-Wenatchee
     Area.
     Air Quality Alert until 11 AM PDT Friday for Northeast
     Mountains.
     Fire Weather Watch from Wednesday morning through Thursday
     evening for East Washington Central Cascades (Zone 696).
ID...Heat Advisory until 8 PM PDT Thursday for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Northern Panhandle.
     Air Quality Alert until 10 AM PDT this morning for Lewis and
     Southern Nez Perce Counties-Lewiston Area.
     Extreme Heat Warning until 8 PM PDT Thursday for Lewiston Area.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:20 AM PDTFire Weather WatchOTXChelan12 hr

Nearby

Red Flag Warnings in Washington, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.